Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 392, NWS Shreveport, LA

September 22, 2011Columbia County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 22, 2011, 4:12 PM CDT for Columbia County, Arkansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2011, 4:12 PM CDT (21:12 UTC)
Expired
Sep 22, 2011, 5:00 PM CDT
In force
48 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Columbia County, AR

The radar

The Shreveport radar (KSHV), 114 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 4:23 PM CDTTSTM WND DMG2 Nw Magnolia, ARTREES BLOCKING HWY 82 WEST OF MAGNOLIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS54 KSHV 222112
SVRSHV
ARC027-222200-
/O.NEW.KSHV.SV.W.0392.110922T2112Z-110922T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 PM CDT THU SEP 22 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...WALDO...MCNEIL...MAGNOLIA...

* UNTIL 500 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SMITHLAND...OR NEAR WALDO...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VILLAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3321 9298 3317 9341 3335 9342 3336 9341
      3336 9342 3337 9341 3345 9314 3345 9311
      3339 9311 3338 9298
TIME...MOT...LOC 2112Z 261DEG 14KT 3329 9330

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:43 PM CDT, 29 minutes earlier.

Area forecast discussion, Sep 22, 3:43 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT THU SEP 22 2011

.DISCUSSION...
CONVECTION HAS NOW ORGANIZED INTO A LINE ALONG THE COLD FRONT...WHICH HAS
NOT MOVED MUCH SINCE LATE MORNING. THIS FRONT EXTENDED FROM NEAR
CDH...TO JUST N OF TXK...TO E OF A JXI...TO TYR...TO PSN LINE AS OF
20Z. STILL SEEING SOME ISOLATED SVR STORMS EMBEDDED ALONG THE
LINE...WHERE MODERATE SFC BASED INSTABILITY HAS DEVELOPED ALONG/AHEAD
OF THE FRONT. DEEP LAYER SHEAR REMAINS QUITE WEAK...BUT STEEP LOW
LEVEL LAPSE RATES AND THE STRONG HEATING/RESULTANT INSTABILITY AHEAD
OF THE FRONT SHOULD KEEP THIS CONVECTION GOING THROUGH EARLY
EVENING...BEFORE THE INSTABILITY WANES WITH THE LOSS OF HEATING. THE
TAIL END OF THE UPPER TROUGH AXIS...NOW DIGGING INTO W TX THIS
AFTERNOON...WILL REMAIN WELL ENOUGH W THIS EVENING TO CONTRIBUTE TO
ADDITIONAL ELEVATED SHRA AND EMBEDDED CONVECTION BEHIND THE FRONT...AS
IT NUDGES SLOWLY S THROUGH THE REGION ONCE MIXING CEASES. WILL GO WITH
CHANCE POPS THIS EVENING OVER MUCH OF THE REGION EXCEPT THE WRN
SECTIONS OF E TX...WHERE SLIGHT CHANCE POPS SHOULD SUFFICE AS THE
BETTER FORCING SHOULD BE FARTHER E. POST-FRONTAL COOL ADVECTION WILL
BE WEAK ACROSS MUCH OF THE REGION OVERNIGHT...THUS HAVE TRENDED A TAD
WARMER THAN GUIDANCE AS POST FRONTAL ELEVATED CLOUD COVER WILL LINGER
LATE. HAVE TAPERED POPS AFTER MIDNIGHT...AS MINIMAL CONVERGENCE ALONG
THE SFC AND 850MB FRONT WEAKENS FURTHER AS LOW LEVEL WINDS VEER WNW
WITH THE FRONT.

WILL SEE A SLIGHT COOLDOWN FRIDAY BEHIND THE FROPA...WITH THE 850MB
FRONT SLOW TO SLIP S OF THE AREA UNTIL THE EVENING. GIVEN THE SHALLOW
NATURE OF THE FRONT...PREFER THE WARMER NAM SOLUTION WITH THE POST-
FRONTAL TEMPS...THUS HAVE TRENDED A BIT WARMER THAN GUIDANCE FRIDAY.

THE BROAD UPPER LEVEL CIRCULATION ROTATING THROUGH THE MIDWEST THIS
AFTERNOON IS EXPECTED TO CLOSE OFF TONIGHT OVER SRN WI/NRN IL...WITH A
SECOND SHORTWAVE ROUNDING SE AROUND THE CLOSED CENTER AND ACROSS THE
REGION SATURDAY. SHORT TERM PROGS ARE NOT INDICATING ANY RETURN FLOW
AHEAD OF THIS DISTURBANCE...ALTHOUGH THE NAM IS GENERATING ISOLATED
ELEVATED CONVECTION OVER E TX/NCNTRL LA DURING THE AFTERNOON. WILL
KEEP THE FORECAST DRY FOR NOW...BUT FUTURE FORECASTS MAY NEED TO BE
UPDATED TO INCLUDE POPS...SHOULD THIS VERIFY. BUT THE HEAT WILL RETURN
FOR THE WEEKEND...AS A WSW LOW LEVEL FLOW RETURNS TO THE REGION
BENEATH THE CLOSED LOW. SHORT TERM PROGS INDICATE THAT 850MB TEMPS
WILL WARM TO 20-22C ACROSS E TX/N LA...WHICH WOULD RESULT IN SFC TEMPS
WARMING TO AT LEAST THE MID 90S. WILL CONTINUE TO TREND TEMPS ABOVE
MOS THROUGH THE WEEKEND/EARLY NEXT WEEK...WITH THESE WELL ABOVE NORMAL
TEMPS EXPECTED TO PERSIST THROUGH AT LEAST MIDWEEK. HAVE ALSO TRIMMED
BACK POPS SUNDAY NIGHT AND MONDAY AS WELL...CONFINING THEM TO THE N/NE
ZONES...AS WEAK SHORTWAVE TROUGHING ROTATING SE AROUND THE CLOSED LOW
CENTER SHOULD REMAIN JUST NE OF THE AREA...AND MEAN RH/S ARE PROGGED
TO REMAIN BELOW 40 PERCENT.

UNFORTUNATELY...A MOSTLY DRY/VERY WARM FORECAST IS EXPECTED FOR THE
REMAINDER OF THE MONTH...AS SW U.S./ROCKIES UPPER RIDGE BEGINS TO
SHIFT ESE INTO THE SRN PLAINS/LOWER MS VALLEY BY THURSDAY...AND LIKELY
PERSIST THROUGH NEXT WEEKEND.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
FRONT WHICH HAS BEEN NEARLY STATIONARY ALL DAY...NOW APPEARS TO BE
BLEEDING INTO THE REGION FROM THE NORTHWEST. AS OF 18Z...THE FRONT
WAS LOCATED NEAR A CRS...LBR...LIT LINE. CONVECTION IS NOW STARTING
TO DEVELOP FURTHER SOUTH INTO NE TX ALONG THE BOUNDARY FROM NEAR
SULPHUR SPRINGS ONTO NEAR TYLER TEXAS. IN THE 18Z PACKAGE...PRETTY
MUCH HAVE TEMPO TSRA GOING AT TYR/GGG AND TXK FOR THE REMAINDER OF
THE AFTERNOON. BEYOND THE 00Z-02Z TIMEFRAME...HAVE HANDLED THE
POSSIBILITY OF CONVECTION WITH VCTS THROUGH MUCH OF THE EVENING INTO
THE OVERNIGHT HOURS. IT APPEARS THAT CONVECTION WILL REMAIN ELEVATED
BUT CANNOT RULE OUT BRIEF REDUCTION IN VISIBILITY AND CEILINGS IF AN
AIRPORT HAPPENS TO BE UNDER A THUNDERSTORM. CLOUDS SHOULD BREAK
ACROSS OUR WESTERN TERMINAL LOCATIONS NEAR OR SHORTLY AFTER SUNRISE
WITH OVC CONDITIONS AT OR NEAR 4KFT LIKELY HANGING ON AT THE ELD/MLU
TERMINAL LOCATIONS THROUGH 18Z FRI.

WINDS WILL BRIEFLY BE GUSTY BEHIND THE FRONTAL PASSAGE THIS
AFTERNOON/EVENING WITH PREVAILING NORTH NORTHEAST WINDS NEAR 7-10KTS
BEYOND THE FRONTAL PASSAGE. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  84  59  89  63 /  40   0   0   0   0
MLU  64  82  57  87  60 /  30  10   0   0   0
DEQ  55  83  51  85  57 /  20   0   0   0   0
TXK  61  82  58  86  61 /  40   0   0   0   0
ELD  60  81  55  85  59 /  40  10   0   0   0
TYR  61  85  61  90  65 /  20   0   0  10  10
GGG  63  85  58  90  63 /  30   0   0  10  10
LFK  65  89  60  93  65 /  30   0   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/13
Hazardous weather outlook, Sep 22, 12:01 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 PM CDT THU SEP 22 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1201 PM CDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND
NORTHWEST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS...NEAR AND JUST BEHIND A COLD
FRONT THAT WILL TEMPORARILY STALL ACROSS THESE AREAS THIS
AFTERNOON. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT
LIGHTNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON FARTHER EAST ACROSS DEEP EAST TEXAS AND NORTH
LOUISIANA...AS STRONG HEATING INTERACTS WITH THE AVAILABLE LOW
LEVEL MOISTURE AND PLACE...AHEAD OF AN APPROACHING UPPER LEVEL
DISTURBANCE FROM THE WEST. THESE SHOWERS AND THUNDERSTORMS SHOULD
DIMINISH THIS EVENING WITH THE LOSS OF HEATING AND FRONTAL
CONVERGENCE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Local storm report, Sep 22, 2:20 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 PM CDT THU SEP 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             10 SW NEW BOSTON        33.36N 94.54W
09/22/2011  E0.75 INCH       BOWIE              TX   PUBLIC

            PENNY SIZED HAIL REPORTED BY THE PUBLIC IN SIMMS RELAYED
            BY LOCAL MEDIA.

&&

MBERRY

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 2:28 PM CDTSevere Thunderstorm WarningSHVMiller28 min
Sep 22, 2:30 PM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Miller45 min
Sep 22, 3:05 PM CDTSevere Thunderstorm WarningSHVMiller28 min
Sep 22, 3:44 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Nevada20 min
Sep 22, 4:17 PM CDTSevere Thunderstorm WarningSHVColumbia43 min
Sep 22, 4:45 PM CDTSevere Thunderstorm WarningSHVColumbia, Union60 min
Sep 22, 5:38 PM CDTSevere Thunderstorm WarningSHVUnion67 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.